Alert archive / New Mexico / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 22, NWS El Paso, TX

June 17, 2015Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 17, 2015, 4:15 PM MDT for Otero County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2015, 4:15 PM MDT (22:15 UTC)
Expired
Jun 17, 2015, 4:45 PM MDT
In force
30 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:08 PM MDTSevere Thunderstorm WatchSPC112 days

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1913 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 2:58 PM MDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 17, 2:58 PM MDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT WED JUN 17 2015

.SYNOPSIS...
HIGH PRESSURE WITH WARMER AND DRIER AIR IS WORKING IN FROM THE
WEST...BUT STILL WE HAVE PLENTY OF WARM MOIST AND UNSTABLE AIR TO
THE EAST. THUS WE CONTINUE WITH POTENTIAL FOR ISOLATED TO
SCATTERED STORMS THIS EVENING...ESPECIALLY EAST OF THE CONTINENTAL
DIVIDE. TOMORROW AND EACH DAY THROUGH THE WEEKEND WE WILL SEE
LESSER CHANCES FOR RAIN AND THUNDERSTORMS AS THE HIGH PRESSURE
SLOWLY SHIFTS OVER THE BORDERLAND THIS WILL MEAN GENERALLY LIGHT
WINDS...FEWER CLOUDS...AND HOTTER TEMPERATURES. LOWLANDS SHOULD
SEE THE FIRST 100 DEGREE DAY FOR A STRING OF SEVERAL DAYS. NEXT
WEEK THE RIDGE EASES TO COOL TEMPERATURES A BIT AND ALLOW A RETURN
OF GULF MOISTURE. THUS AFTER THIS PERIOD OF HOT AND DRY WEATHER
THIS WEEK WE MAY SEE THE INITIATION OF THE 2015 MONSOON NEXT
WEEK.

&&

.DISCUSSION...
WATER VAPOR SATELLITE IMAGERY SHOWS DRYING OVER THE WESTERN ZONES
THIS AFTERNOON AS A DOMINATING RIDGE OF HIGH PRESSURE OVER THE
WEST COAST BEGINS TO EXPAND EAST ACROSS AZ AND INTO FAR SW NEW
MEXICO. WEAK WESTERLY FLOW WEST OF THE CONTINENTAL DIVIDE IS
HELPING TO LOWER MOISTURE AS EVIDENT IN DEWPOINTS DROPPING TO THE
U30S-L40S. HOWEVER THE MOISTURE REMAINS OVER AREAS EAST OF THE
DIVIDE WITH DEWPOINTS IN THE U40-M50S. RADAR BEARS THIS OUT WITH
ISOLATED TO SCATTERED STORM DEVELOPMENT OVER THE SACS AND
EXPANDING SOUTH AND WEST OVER S OTERO...EL PASO AND HUDSEPTH
COUNTIES...AND INTO DONA ANA AND SIERRA CO. WITH WARM TEMPS ALOFT
INSTABILITY IS WEAK TO MARGINAL WITH LOW CAPES AND MODERATELY
NEGATIVE LI'S...BUT STILL WITH OROGRAPHICS AND DAYTIME HEATING
MOST OF THE REGION WILL BE UNSTABLE. THUS ISOL -TSRA IN THE
EVENING FORECAST FOR MOST ZONES.

THIS TREND TOWARD DRIER CONDITIONS CONTINUES THU...FRI...SAT...SUN
AS THE UPPER RIDGE CONTINUES TO SLOWLY TRACK...EXPAND...AND
STRENGTHEN TO THE EAST. THE NORTH/NE FLOW ALOFT WILL BRING DRY
CONTINENTAL AIR OVER THE AREA. THE RIDGE EVENTUALLY CENTERS
DIRECTLY OVER CENTRAL NM ON SUN. THE PROGRESSION WILL BE DRIER AND
WARMER CONDITIONS FOR THE ENTIRE REGION. HOWEVER MODELS DO NOT
MAKE A HARD AND CLEAN SWEEP OF MOISTURE AS WIND WILL BE ON THE
LIGHT SIDE AND WE NEVER FULLY RID OUR EASTERN ZONES OF THE EAST
PUSH. THUS VERY SLIGHT STORM CHANCES FOR OTERO/HUDSPETH STORMS
EACH AFTN/EVE WITH GENERALLY DRY FORECASTS AND MOSTLY CLEAR SKIES
FOR ALL OTHER ZONES FOR THESE PERIODS. TEMPS WILL SOAR UNDER THE
SUBSIDENCE OF THE HIGH PRESSURE RIDGE WITH OUR FIRST 100 DEGREE
DAYS ACROSS THE LOWLANDS FOR THU- SUN. WITH HIGH PRESSURE
ENTRENCHED...PRESSURE GRADIENTS WILL BE LOOSE...RESULTING IN LIGHT
WINDS.

MONDAY ONWARD THE UPPER HIGH PRESSURE RIDGE BEGINS TO SHIFT EAST.
BY TUESDAY IT IS RECENTERED OVER THE GULF STATES. DURING THIS TIME
WE BEGIN TO COME UNDER A MORE SOUTH/SOUTHEASTERLY FLOW ON THE
BACKSIDE OF THE HIGH. WELL TO OUR WEST WILL BE THE PERSISTENT WARM
SEASON THERMAL LOW. THE RESULT IS A DEEP CHANNEL THAT SHOULD BEGIN
TO BRING MOISTURE BACK TO THE REGION. THIS PATTERN IS CONSISTENT
WITH THE SUMMER MONSOON ONSET WITH GULF MOISTURE MOVING WEST INTO
FAR WEST TEXAS AND SOUTHERN NEW MEXICO. THERE ARE MODEL
DIFFERENCES BEYOND TUESDAY WHERE THE GFS IS DRIER...KEEPING THE
MOISTURE A BIT EAST THANKS TO A SMALL RIDGE TO OUR WEST. THE ECMWF
POSITIONS THE MOIST PLUME OVER OUR CWFA FOR A WETTER OUTLOOK. FOR
NOW WE REINTRODUCE CHANCES FOR PCPN/STORMS WITH THIS PATTERN
SHIFT.

14-BIRD

&&

.AVIATION...18/00Z-19/00Z.
P6SM FEW-SCT080-100 SCT-BKN200-250. ISOLD STORMS WITH 3-5SM TSRA
BKN050-070 THRU 05Z. AFT 18Z GENERALLY MTN AND FAR EASTERN AREAS
WILL SEE TSM ACTIVITY. WINDS GENERALLY VARIABLE UNDER 10KTS EXCEPT
NEAR THUNDERSTORMS WHERE GUSTS TO 40KTS POSSIBLE.

26-GRZYWACZ

&&

.FIRE WEATHER...
AN UPPER HIGH WILL BE BUILDING IN FROM THE WEST THROUGH THE WEEKEND.
THIS WILL BRING THE HOTTEST TEMPERATURES OF THE YEAR TO THE ENTIRE AREA.
LOWLANDS WILL LIKELY SEE HIGHS APPROACHING OR POSSIBLY SURPASSING 105
DEGREES OVER THE WEEKEND. THUNDERSTORM ACTIVITY WILL BE ON THE
DECREASE AS DRIER AIR MOVES IN WITH JUST ISOLATED MOUNTAIN STORMS
EXPECTED. MINIMUM RELATIVE HUMIDITIES WILL BE FALLING INTO THE 5
TO 15 PERCENT RANGE FOR THE LOWLANDS WITH TEENS AND 20S IN THE
MOUNTAINS. WINDS WILL BE LIGHT SO CRITICAL CONDITIONS ARE NOT EXPECTED.

&&

26-GRZYWACZ

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 74 101  74 100 /  20  10  10   0
SIERRA BLANCA           69  97  69  94 /  20  20  20  10
LAS CRUCES              69  99  69  98 /  20  10   0  10
ALAMOGORDO              67  98  68  96 /  20  10  10  20
CLOUDCROFT              49  79  53  77 /  30  30  20  20
TRUTH OR CONSEQUENCES   68  98  69  97 /  10   0   0  10
SILVER CITY             62  92  62  90 /  10  10   0   0
DEMING                  66 100  66  99 /  20   0   0  10
LORDSBURG               66 100  67  99 /  10   0   0   0
WEST EL PASO METRO      75 100  75  99 /  20  10  10   0
DELL CITY               64  99  65  94 /  20  20  20  10
FORT HANCOCK            72 102  72  97 /  20  10  20  10
LOMA LINDA              69  94  69  92 /  20  10  10  10
FABENS                  71 101  71 100 /  20  10  10  10
SANTA TERESA            71 100  71  99 /  20  10  10   0
WHITE SANDS HQ          70  99  71  96 /  20  10  10  10
JORNADA RANGE           65  98  66  97 /  20  10  10  10
HATCH                   66  99  67  98 /  20   0   0  10
COLUMBUS                69  99  70  99 /  20  10   0   0
OROGRANDE               71  97  72  97 /  20  10  10  10
MAYHILL                 54  85  57  83 /  30  30  20  20
MESCALERO               52  88  55  85 /  30  30  20  20
TIMBERON                52  85  55  83 /  20  30  20  20
WINSTON                 58  91  61  89 /  20  10  10  10
HILLSBORO               64  97  65  95 /  20  10   0  10
SPACEPORT               65  99  66  98 /  20   0   0  10
LAKE ROBERTS            55  91  58  89 /  20  10  10  10
HURLEY                  63  94  63  92 /  10  10   0   0
CLIFF                   57 100  59  97 /  10   0   0   0
MULE CREEK              55  98  57  96 /  10   0   0   0
FAYWOOD                 65  95  64  92 /  10  10   0   0
ANIMAS                  66 100  68 100 /  10   0   0   0
HACHITA                 65 101  66 100 /  10  10   0   0
ANTELOPE WELLS          65 100  66  99 /  10   0   0   0
CLOVERDALE              64  96  66  96 /  10   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

14/26
Hazardous weather outlook, Jun 17, 1:21 PM MDT, 2 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
121 PM MDT WED JUN 17 2015

NMZ401>417-TXZ418>424-181930-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
121 PM MDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

GULF MOISTURE REMAINS OVER AREA MAINLY EAST OF THE CONTINENTAL
DIVIDE. TO THE WEST HIGH PRESSURE IS WORKING TO CAP AND STABILZE
THE AIRMASS...WHILE TO THE EAST DEEPER MOISTURE AND SURFACE
HEATING WILL KEEP THE AIRMASS SOMEWHAT UNSTABLE. THUS ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AND TRACK SOUTH
ACROSS AREAS MOSTLY OVER THE RIO GRANDE VALLEY AND LOCATIONS EAST.
SOME STORMS MAY PRODUCE SMALL HAIL AND STRONG GUSTY WINDS. IN
ADDITIONS LOCALIZED FLASH FLOODING DUE TO SLOW MOVING STORM
PRODUCING HEAVY RAIN WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DRY AIR WILL PUNCH
IN FROM THE WEST AND MAKE A SMALL ADVANCE TO THE EAST ACROSS THE
REGION EACH DAY. THUS DRIER AND HOTTER CONDITIONS ARE EXPECTED TO
SPREAD ACROSS THE REGION FROM WEST TO EAST. A BIT OF MOISTURE WILL
LINGER EAST AND THUS A FEW STORM MAY DEVELOP EACH AFTERNOON OVER
THE SACS AND FAR EAST HUDSPETH COUNTY. MOST OF THESE STORMS SHOULD
NOT POSE A THREAT FOR SEVERE WEATHER. THE PRIMARY WEATHER IMPACT
WILL BE HEAT...AS LOWLAND TEMPS HOVER IN THE 100-105 RANGE EACH
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:08 PM MDTSpecial Weather StatementEPZSierra22 min
Jun 17, 4:48 PM MDTSpecial Weather StatementEPZ42 min
Jun 17, 5:05 PM MDTAreal Flood AdvisoryEPZGrant115 min
Jun 17, 5:26 PM MDTSevere Thunderstorm WarningEPZOtero49 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.